Alert archive / Louisiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 221, NWS Lake Charles, LA

November 20, 2023Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Nov 20, 2023, 2:17 PM CST for Vernon Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2023, 2:17 PM CST (20:17 UTC)
Expired
Nov 20, 2023, 2:45 PM CST
In force
28 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 20 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 20, 12:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 20, 11:45 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 20, 11:45 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1145 AM CST Mon Nov 20 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday night)
Issued at 501 AM CST Mon Nov 20 2023

NW to SE oriented WMFNT stretching from roughly KJAS to KLCH and
then near/along the coast is yielding a distinct MSTR gradient
across the area this morning, with SFC dewpoints in the mid 60s over
SE TX and the mid/upper 40s across east central LA.  These values
will continue to rise through the day as the warm front retreats
northward amid increasing southerly flow downstream of an
approaching upper trof and associated SFC low/trailing CDFNT. Along
with warming SFC temperatures (highs reaching the mid to upper 70s),
this will yield a thermodynamic profile characterized by modest CAPE
(~2k J/kg) by this afternoon/early evening.  Meanwhile,
strengthening kinematic fields will result in 0-6km bulk shear of 60-
70KT and 0-1km SRH 100-200 m2/s2. As forcing for ascent increases
with the approaching trof, scattered showers and thunderstorms are
forecast to develop late morning to early afternoon, initially
across SE TX, then further east as the afternoon progresses. CAMs
generally depict more of a cellular rather than linear mode across
our area, though the latter will become more prevalent late this
evening as convection pushes east of our area. Best juxtaposition
of these ingredients and lift will reside across Central LA,
roughly coincident with the SPC enhanced risk area.

Convection will end from west to east as the cold front pushes
through the area this evening, with activity expected to be out of
the area shortly after midnight. Brisk north winds will begin usher
in a much cooler airmass behind the front, with CAA continuing
through the day on TUE.  Cloud cover will linger across the area,
however, as the southern portion of the upper trof cuts off
leaving the area underneath a moist SW flow aloft. Cloudy and cool
will continue on WED.

13

&&

.LONG TERM...
(Thursday through Monday)
Issued at 501 AM CST Mon Nov 20 2023

As mentioned above, the southern portion of the upper trof is
progged to eject out across the NW Gulf Coast region in the THU-
FRI time period, but there are some differences in how this
feature is handled by the global models. The NBM is quite
aggressive in bringing PoPs back to the area, but for this
cycle have scaled them back closer to the previous forecast. Dry
and cool is expected FRI and SAT, with another upper trof bringing
rain chances back SUN and MON.

13

&&

.AVIATION...
(18Z TAFS)
Issued at 1113 AM CST Mon Nov 20 2023

Ceilings over SETX/SWLA are gradually lowering into the midday
hours across the area with SCT/BKN decks varying between 2000ft
and 7000ft where low level clouds are fewer. Scattered
Thunderstorms are developing over eastern TX with a NNE motion. Overall
BKN to periodic OVC decks will become more prevalent into the
afternoon hours and evening. VFR/MVFR conditions will periodically
deteriorate to IFR or LIFR as VCTS / TSRA begins over western
sites shift east. A series of scattered / broken lines of
thunderstorms will continue lifting from the SW to the NE while
the overall storm pattern gradually shifts eastward throughout the
afternoon / evening hours. Strong low to mid level directional
wind shear in place will help facilitate severe thunderstorms
containing hail, damaging low level gusts. Potential for Tornadoes
does exist through the early evening hours before exiting the LCH
CWA eastern sites by Midnight moving into Tuesday morning.

&&

.MARINE...
Issued at 501 AM CST Mon Nov 20 2023

Winds and seas will increase on today, along with the chance of
showers and thunderstorms, as a surface low deepens over the
southern plains and moves just north of the area. The passage of a
cold front tonight will bring strong and gusty north winds that
will persist through Wednesday morning, and Small Craft
Advisories will likely be needed. Offshore flow will gradually
diminish through the rest of the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  60  42  59 /  70  10  10  10
LCH  54  62  47  59 /  50   0  10  10
LFT  59  64  49  60 /  80  10  10  10
BPT  54  64  47  61 /  30   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...30

In the hours before

Special weather statement, Nov 20, 1:02 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
102 PM CST Mon Nov 20 2023

LAZ027-TXZ259-260-201945-
Vernon LA-Northern Newton TX-Northern Jasper TX-
102 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 145 PM
CST...

At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Farrsville, or 9 miles west of Burkeville, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Newton, Burkeville, Jamestown, Farrsville, Harrisburg, Burr
Ferry, Mayflower, Stringtown, Evans, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.

&&

LAT...LON 3107 9330 3080 9382 3091 9402 3116 9390
      3118 9360
TIME...MOT...LOC 1902Z 213DEG 28KT 3104 9382

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 1:44 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CST Mon Nov 20 2023

LAZ027-TXZ260-202015-
Vernon LA-Northern Newton TX-
144 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 215 PM
CST...

At 144 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or 7 miles north of Newton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr
Ferry, Mayflower, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.

&&

LAT...LON 3113 9335 3084 9375 3090 9387 3096 9387
      3117 9382 3118 9360 3117 9358 3119 9355
      3119 9353
TIME...MOT...LOC 1944Z 210DEG 22KT 3095 9378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 2:10 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CST Mon Nov 20 2023

TXZ180-259-260-202100-
Northern Newton TX-Northern Jasper TX-Tyler TX-
210 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TYLER...WEST
CENTRAL NEWTON AND EAST CENTRAL JASPER COUNTIES THROUGH 300 PM CST...

At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles southeast of Town Bluff, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Newton, Kirbyville, Bon Weir, Jamestown, Roganville, Magnolia
Springs, Mt. Union, and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for southwestern
Louisiana...and southeastern Texas.

&&

LAT...LON 3059 9406 3074 9419 3101 9387 3073 9361
TIME...MOT...LOC 2010Z 237DEG 25KT 3071 9407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 1:47 PM CSTSevere Thunderstorm WarningLCHVernon28 min
Nov 20, 2:26 PM CSTTornado WarningLCHRapides, Vernon34 min
Nov 20, 2:58 PM CSTSpecial Weather StatementLCHRapides47 min
Nov 20, 3:02 PM CSTSevere Thunderstorm WarningLCHVernon31 min
Nov 20, 3:42 PM CSTSmall Craft AdvisoryLCH41 hr
Nov 20, 3:48 PM CSTSevere Thunderstorm WarningLCHBeauregard, Vernon57 min
Nov 20, 3:51 PM CSTFlash Flood WarningLCHVernon3 hr
Nov 20, 4:18 PM CSTSevere Thunderstorm WarningLCHRapides, Vernon42 min
Nov 20, 4:25 PM CSTSevere Thunderstorm WarningLCHVernon65 min
Nov 20, 4:50 PM CSTSevere Thunderstorm WarningLCHRapides55 min
Nov 20, 4:53 PM CSTTornado WarningLCHRapides18 min
Nov 20, 5:12 PM CSTTornado WarningLCHRapides, Vernon33 min
Nov 20, 5:41 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides64 min
Nov 20, 12:21 PM CSTSevere Thunderstorm WarningLCHJasper, Newton29 min
Nov 20, 1:02 PM CSTSpecial Weather StatementLCHNewton43 min
Nov 20, 1:44 PM CSTSpecial Weather StatementLCHNewton31 min
Nov 20, 2:10 PM CSTSpecial Weather StatementLCHJasper, Newton50 min
Nov 20, 2:42 PM CSTSpecial Weather StatementLCHNewton48 min
Nov 20, 5:10 PM CSTSpecial Weather StatementLCHOrange35 min
Nov 20, 5:45 PM CSTSpecial Weather StatementLCHNewton30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.